IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

Negative marginal tax rates and heterogeneity

  • Philippe Choné

    (Institute for Fiscal Studies)

  • Guy Laroque

    ()

    (Institute for Fiscal Studies and University College London)

Heterogeneity is likely to be an important determinant of the shape of optimal tax schemes. This article addresses the issue in a model � la Mirrlees with a continuum of agents. The agents differ in their productivities and opportunity costs of work, but their labor supplies depend only on a unidimensional combination of their two characteristics. Conditions are given under which the standard result that marginal tax rates are everywhere non-negative holds. This is in particular the case when work opportunity costs are distributed independently of productivities. But one can also get negative marginal tax rates: economies where negative tax rates are optimal at the bottom of the income distribution are studied, and a numerical illustration is given, based on UK data.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.ifs.org.uk/wps/wp0912.pdf
Download Restriction: no

Paper provided by Institute for Fiscal Studies in its series IFS Working Papers with number W09/12.

as
in new window

Length:
Date of creation: May 2009
Date of revision:
Handle: RePEc:ifs:ifsewp:09/12
Contact details of provider: Postal: The Institute for Fiscal Studies 7 Ridgmount Street LONDON WC1E 7AE
Phone: (+44) 020 7291 4800
Fax: (+44) 020 7323 4780
Web page: http://www.ifs.org.uk
Email:


More information through EDIRC

Order Information: Postal: The Institute for Fiscal Studies 7 Ridgmount Street LONDON WC1E 7AE
Email:


References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Stiglitz, Joseph E., 1982. "Self-selection and Pareto efficient taxation," Journal of Public Economics, Elsevier, vol. 17(2), pages 213-240, March.
  2. Martin Hellwig, 2005. "A Contribution to the Theory of Optimal Utilitarian Income Taxation," Working Paper Series of the Max Planck Institute for Research on Collective Goods 2005_23, Max Planck Institute for Research on Collective Goods.
  3. Paul Beaudry & Charles Blackorby & Dezs� Szalay, 2009. "Taxes and Employment Subsidies in Optimal Redistribution Programs," American Economic Review, American Economic Association, vol. 99(1), pages 216-42, March.
  4. Robin Boadway & Maurice Marchand & Pierre Pestieau & María del Mar Racionero, 2002. "Optimal Redistribution with Heterogeneous Preferences for Leisure," Journal of Public Economic Theory, Association for Public Economic Theory, vol. 4(4), pages 475-498, October.
  5. J. A. Mirrlees, 1976. "Optimal Tax Theory: A Synthesis," Working papers 176, Massachusetts Institute of Technology (MIT), Department of Economics.
  6. Katherine Cuff, 1998. "Optimality of Workfare with Heterogeneous Preferences," Working Papers 968, Queen's University, Department of Economics.
  7. Emmanuel Saez, 2000. "Optimal Income Transfer Programs: Intensive Versus Extensive Labor Supply Responses," NBER Working Papers 7708, National Bureau of Economic Research, Inc.
  8. Seade, J. K., 1977. "On the shape of optimal tax schedules," Journal of Public Economics, Elsevier, vol. 7(2), pages 203-235, April.
  9. Brett, Craig & Weymark, John A., 2003. "Financing education using optimal redistributive taxation," Journal of Public Economics, Elsevier, vol. 87(11), pages 2549-2569, October.
  10. Aaron S. Edlin & Chris Shannon, 1998. "Strict Single Crossing and the Strict Spence-Mirrlees Condition: A Comment on Monotone Comparative Statics," Econometrica, Econometric Society, vol. 66(6), pages 1417-1426, November.
  11. Mirrlees, James A, 1971. "An Exploration in the Theory of Optimum Income Taxation," Review of Economic Studies, Wiley Blackwell, vol. 38(114), pages 175-208, April.
  12. Rochet, Jean-Charles, 1987. "A necessary and sufficient condition for rationalizability in a quasi-linear context," Journal of Mathematical Economics, Elsevier, vol. 16(2), pages 191-200, April.
  13. Diamond, P., 1980. "Income taxation with fixed hours of work," Journal of Public Economics, Elsevier, vol. 13(1), pages 101-110, February.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:ifs:ifsewp:09/12. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Benita Rajania)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.